The stimulants are often used to treat AD/HD and
other conditions. The most common stimulants are methylphenidate (Ritalin,
Concerta, Metadate-ER) and amphetamine (Dexedrine, Dexedrine Spansules, Adderall
and Adderall XR.) We have been using these medications for years. Despite some
dramatic media reports, the stimulants have a fairly good safety record.
When a medication gives you a symptom that you
did not want, we call that symptom a side effect. Many individuals take
stimulants with few side effects. Others experience mild problems. Some are
simply unable to tolerate stimulants. Often we can treat annoying side effects
so the individual can continue to take the stimulant. Too many people stop their
medication instead of working with their physician to find a way to decrease
side effects. On the other hand, stimulants can have the potential for real side
effects. This is why it is a good idea to keep in close contact with your
doctor, especially during the early stages of treatment.
|Often we can
treat side effects so you can continue to take your medication.
Instead of stopping your
medication, work with your physician to find a way to reduce side
This effect may be worse in the very young. It may improve after several weeks
or months. If it continues to be problematic, one may reduce the dose; or time a
short-acting stimulant to wear off before mealtimes. Some people find that
methylphenidate compounds have slightly less appetite suppression than
amphetamine compounds. In some cases we resign ourselves to a eating a
large breakfast and supper followed by a very small lunch. A late evening snack
can also help. Some non-stimulant AD/HD medications do not cause the same degree
Some people who take short acting methylphenidate or amphetamine experience
irritability or depression for an hour as the stimulant wears off. Sometimes
this is worse than the individual’s behavior before the medication was started.
One can avoid rebound by spacing the doses closer together, giving a smaller
dose after the final larger dose, or by switching to a longer acting stimulant.
Recently several new long-acting stimulant preparations have been released.
Although the long-acting compounds often have less rebound, it may still occur
in susceptible individuals. Sometimes, we add a tiny dose of short-acting
stimulant when the longer-acting stimulant wears off.
Headache: If this
does not improve with time, we may reduce the dose or switch to another
stimulant. Sometimes caffeine restriction helps. However, if an individual with
a heavy caffeine habit suddenly stops the caffeine he may get a caffeine
withdrawal headache. If the caffeine cessation happens at the same time as the
start of the stimulant, the caffeine withdrawal headache may be mistaken for a
stimulant side effect.
Eliminate caffeine or other stimulant-type medications. A small dose of a
beta-blocker (a type of blood pressure medication) can block tremor or jitters.
Make sure that the individual is eating regular meals.
Take the medication with meals or eat smaller, more frequent meals.
It is a good idea to take a sleep history before starting a stimulant
medication. Sometimes the sleep problem is due to the AD/HD, not the medication.
If the sleep problem is truly due to medication effect, we have several options.
Sleep difficulty is more common when one is using a long-acting stimulant or if
one is giving a short-acting stimulant in the evening. Now that there are
more long-acting stimulants on the market, one can often eliminate this problem
by using one of the more intermediate-length stimulants. Clonidine or
guanfacine may help decrease agitation and may also facilitate sleep. We also
counsel the individual on establishing good sleep habits. Paradoxically, there
are a few individuals who sleep better when they take a small dose of stimulant
in the late evening. For these individuals, the stimulant helps slow racing
thoughts and helps them lie still in their beds.
Sometimes irritability may be due to the AD/HD or another psychiatric disorder.
If the irritability is truly due to the stimulant, one might reduce the
stimulant dose, switch to a different stimulant, add an SSRI, (paroxetine,
sertraline) an alpha agonist (clonidine/guanfacine) or use another class of
medications to treat the AD/HD.
This may occasionally be a delayed effect of stimulant medication. It may be
more common with the long-acting stimulants. Screening for a history of
depression, and treating co-existing depression can minimize this. If the
depression truly is related to the medication, one may switch to another class
of medications to treat the AD/HD. These second-line medications would include
the tricyclic antidepressants, bupropion (Wellbutrin) and atomoxetine
Anxiety: If an
individual is anxious, the stimulants can exacerbate the symptoms. The treatment
of this side effect is similar to that of depression. It may be best to treat a
co-existing anxiety disorder before treating the AD/HD.
Blood glucose changes:
Individuals with diabetes mellitus or borderline glucose tolerance could
potentially see a rise in blood sugar. On the other hand, if the stimulant cuts
one’s appetite, one may use less insulin. Individuals with diabetes can often
take stimulants but may need closer monitoring of their diabetic control.
Increased blood pressure:
Stimulants may cause increases in blood pressure or pulse. This is usually not
significant at normal doses in most people. However occasionally, the blood
pressure effects can be significant. Individuals on very high doses of
stimulants or individuals at risk for blood pressure problems should be
monitored more closely. Some adults may opt to continue the stimulant and add a
blood pressure medication. A small open study suggested that adults who were
well controlled on their blood pressure medications could take amphetamine
without significant increases in blood pressure. Individuals with blood
pressure changes need to discuss the risks and benefits with their physicians.
Tics and stereotyped
(repetitive) movements: In the past we rarely gave stimulants to
individuals with tics because we believed that the stimulant would make the tics
worse. Recent data seems to indicate that low to moderate doses of amphetamine
or methylphenidate do not exacerbate tics. If an individual has tics, or
develops them while on a stimulant, it should be discussed with the prescribing
physician. The patient and physician should then carefully weigh the risks and
potential benefits or medication treatment.
Psychosis or paranoia:
These are rare side effects. They may occur in an individual who is already
predisposed to a bipolar disorder or another psychotic disorder. In a few cases,
psychosis has occurred in individuals who have no previous history of bipolar
disorder or psychosis. Psychosis may also occur when someone takes a stimulant
overdose. It is important to screen for and treat certain other psychiatric
disorders prior to starting a stimulant. If psychosis occurs while taking a
stimulant, one should immediately stop the medication and call the prescribing
Several studies have suggested that individuals
whose epilepsy is well-controlled on medication can safely take stimulants. A
small study suggested that asymptomatic individuals with an abnormal EEG might
be at increased risk of seizures when they take stimulants. (2)
There are anecdotal accounts of individuals who died
suddenly died while taking stimulants. However, the incidence of these cases
does not appear to exceed the incidence of individuals in the overall population
who die in this manner. (3)
1) Wilens et al, An Open Label Study of the
Tolerability of Mixed Amphetamine Salts in Adults with Attention
Deficit/Hyperactivity Disorder and Treated Essential Hypertension, J.
Clin. Psychiatry 67.5 2006
2) Hemmer s, et al Stimulant Therapy and
Seizure Risk in Children with ADHD, Pediatric Neurology Vol 24 No.2;
Elsevere Science Inc. 2001
3) ADHD Individual Drug Risk Studies To Be
Considered By Drug Safety Committee. Press release. February 8, 2006. Available
at: http://www.fdaadvisorycommittee.com/FDC/AdvisoryCommittee/ Committees/Drug+Safety+and+Risk+Mgmt/020906_ADHD/020906_ADHD-P.htm.
Updated July 2006
Carol E. Watkins, M.D.
Glenn Brynes, Ph.D., M.D.